My watch list
my.bionity.com  
Login  

Vitamin poisoning



hypervitaminosis
Classification & external resources
ICD-10 E67.0-E67.3
ICD-9 278.2, 278.4

Vitamin poisoning, or hypervitaminosis, refers to a condition of high storage levels of vitamins, which can lead to toxic symptoms. The medical names of the different conditions are derived from the vitamin involved: an excess of vitamin A, for example, is called "hypervitaminosis A".

Additional recommended knowledge

High dosage vitamin A; high dosage, slow release vitamin B3; and very high dosage vitamin B6 alone (i.e. without vitamin B complex) are sometimes associated with vitamin side effects that usually rapidly cease with supplement reduction or cessation. However, Vitamin C does have a pronounced laxative effect, typically when intake of vitamin C is in the range of 5-20 grams per day for a person in normal "good health".[1]

High doses of mineral supplements can also lead to side effects and toxicity. Mineral-supplement poisoning does occur occasionally due to excessive and unusual intake of iron-containing supplements, including some multivitamins, but is not common.[citation needed]

The Dietary Reference Intake recommendations from the United States Department of Agriculture define a "tolerable upper intake level" for most vitamins.

Comparative safety statistics

Death by vitamin poisoning appears to be quite rare in the US, typically none in a given year. However before 1998, several deaths per year were typically associated with pharmaceutical iron-containing supplements, especially brightly-colored, sugar-coated, high-potency iron supplements, and most deaths were children.[2] Unit packaging restrictions on supplements with more than 30 mg iron have since reduced deaths to 0 or 1 per year.[3] These statistics compare with 59 deaths due to aspirin poisoning in 2003 and [4] 147 deaths associated with acetaminophen-containing products in 2003.[5]

See also

References

  1. ^ Vitamin C, Titrating To Bowel Tolerance, Anascorbemia, And Acute Induced Scurvy Robert F. Cathcart, III, M.D. 1994
  2. ^ http://archpedi.ama-assn.org/cgi/content/full/159/6/557
  3. ^ http://archpedi.ama-assn.org/cgi/content/full/159/6/557/POA40361T1
  4. ^ http://www.aapcc.org/Annual%20Reports/03report/Annual%20Report%202003.pdf
  5. ^ http://www.aapcc.org/Annual%20Reports/03report/Annual%20Report%202003.pdf
 
This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Vitamin_poisoning". A list of authors is available in Wikipedia.
Your browser is not current. Microsoft Internet Explorer 6.0 does not support some functions on Chemie.DE